Michigan, 2026

Blizzard and Winter Weather in Michigan, February 6 to 7, 2026

February 6 to 7, 2026 · NWS MQT · 3 events in 3 counties and zones

P. Winds were strongest near the lakeshore where blizzard conditions were observed at times.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An arctic cold front brought widespread lake effect snow and strong winds to the north-central U.P. Winds were strongest near the lakeshore where blizzard conditions were observed at times. Lake ice along the shorelines contributed to a long fetch for blowing snow, contributing to a multi-vehicle accident on M-28 in Alger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 6, 6:29 AM EST, 31 minutes earlier. Its key messages:

  • A period of strong winds and low visibility in blowing snow is expected along the lakeshores of the west and north central through this morning. See the latest Winter Weather Advisories for more information.
  • Lake effect snow continues over the east today.
  • Warmer than normal temperatures make a return next week. This will create areas of unstable ice on inland lakes and along the Great Lakes shorelines.
Area forecast discussion, Feb 6, 6:29 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
629 AM EST Fri Feb 6 2026

.KEY MESSAGES...

- A period of strong winds and low visibility in blowing snow is
expected along the lakeshores of the west and north central through
this morning. See the latest Winter Weather Advisories for more
information.

- Lake effect snow continues over the east today.

- Warmer than normal temperatures make a return next week. This will
create areas of unstable ice on inland lakes and along the Great
Lakes shorelines.

&&

.DISCUSSION...
Issued at 451 AM EST Fri Feb 6 2026

Early morning KMQT radar returns shows a widespread round of very
light precipitation passing over the UP. METAR reports confirm
anecdotal reports of freezing drizzle with this round, which
makes sense given that despite the sub-freezing column, the
precipitating layer is all warmer than the DGZ, so crystals
struggle to form. However, with winds shifting fully to the
northwest behind the cold front, temperatures will fall
throughout the morning, making whatever synoptic precipitation
that lingers occur as snow. Snow totals have trended down over
the west and up over the east, especially as plummeting
temperatures aloft provide supportive thermodynamic profiles for
lake effect snow and lift in the east is boosted by supportive
low-level FGEN. This is opposed by the west, which will have
proximity to an approaching 1032mb high pressure and as such
will have weaker surface cyclonic flow and subsidence that
should keep snow showers weak today. Given the disparity between
the halves, will maintain the current headlines of Winter
Weather Advisories ending in the west in the morning and the
advisory holding in the east until at least this evening. Of
perhaps higher impact than the precipitating snowfall will be
the travel impacts from the aforementioned FZDZ as well as stout
wind gusts in excess of 30-40 mph (especially at the shores)
causing blowing snow potential. This BLSN potential may be
hampered by the FZDZ causing a "crusting" effect on the
preexisting snowpack, though the extent of this limitation is
unknown at this time. It is possible that in some areas, the
FZDZ was enough to hold the current snowpack down, while in
other areas, the FZDZ was too light to coat the snowpack
entirely and hold it down. Predicting the BLSN threat will be
highest in the east where falling snowfall will render that
point somewhat moot. Additionally, the falling temperatures will
make it so the snow that falls today will more resemble the
easily-blown and efficient visibility reducing snowfall occurs
instead of snow habits that occur in relatively warmer
conditions. Bottom line: Blowing snow (and the associated low
visibility and slick roads) is the biggest threat with the
current round of winter weather headlines.

Lake effect winds down somewhat in the east during the day Saturday
as weakening surface high pressure moves over the region. Quiet
weather will be shortlived however as a subtle shortwave brings just
enough forcing to initiate widespread light snow over the UP
Saturday night into Sunday. While chances of any measurable precip
for a given 6-hour period are in excess of 60 percent, the chances
of 6-hourly precip rates in excess of 0.05" are 30 percent or less,
so even if 20:1 snow ratios are realized, 1"/6hr snow rates will be
difficult to achieve.

Some uncertainty does exist with the cessation of precipitation in
the east half on Sunday as the subtle nature of the shortwave lends
itself to a wider spread in model outcomes, though PoPs look to be
around 15-30 percent in the east half during the daytime Sunday and
what snow does fall should be light in nature. Winds shift to be out
of the south as high pressure shifts east, allowing for temperatures
to rebound to near normal as NBM highs Sunday are in the 20s.
Attention then turns to a weakening clipper low riding the US/Canada
border, arriving north of Lake Superior around Monday morning.
Ensemble spread is high with the track and timing of this clipper as
some members have it quickly lifting to James Bay by Tuesday
afternoon while others have a secondary low pressure emerging out of
the Plains and keeping low pressure over the UP as late as Tuesday
night. Snow totals with this clipper look to mainly be sub-advisory,
though around 15-20 percent of the GEFS does show daily snowfall
rates of 4+ inches for the Keweenaw Peninsula and Isle Royale by
Tuesday evening, so there is  some potentially impactful snowfall
scenarios, though they are not the most likely scenario at this
time.

Uncertainty then balloons even further in the wake of the
clipper for the midweek and beyond. Ensemble mean 500mb charts
show split flow over the western CONUS by Thursday afternoon,
putting the UP in NW flow and upstream of a ridge. This means
high pressure is the most common solution and the NBM shows a
number of days next week that approach or exceed freezing for
high temperatures, though the probabilities of exceeding
freezing are never 100 percent. For those that do outdoor
recreation on ice (ice fishing, etc), keep an eye on the
forecast, as a warmer-than-freezing forecast will dramatically
increase the chances that ice becomes unsafe, whether that be on
inland bodies of water or shoreline ice of the Great Lakes. The
other consequence of split flow over the Rockies is the
southern branch trough that could spawn a CO-Low style feature,
though little to no ensemble consensus exists on such a feature
making it to the Great Lakes yet.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 629 AM EST Fri Feb 6 2026

Blustery NNW winds are keeping lake clouds over the terminals this
morning, with ceilings generally at MVFR. Though precipitation is
coming to an end at IWD and CMX, blowing snow may lead to reduced
visibility mainly at CMX through the morning. Meanwhile, lake effect
snow continues to grace SAW at times through the morning; snow and
blowing snow may drop visibility to IFR or lower at SAW through the
morning. Ceilings finally lift to VFR at IWD this afternoon, and at
CMX and SAW this evening. NNW winds gust up to 25-30 kts this morning
through the afternoon, slowly falling back from west to east this
evening into tonight.

&&

.MARINE...
Issued at 451 AM EST Fri Feb 6 2026

In the wake of a cold front, north to northwest wind gusts in excess
of 40 kt will occur over the eastern half of Lake Superior, with
gales still likely (50+%) over the east half (except the far east).
In ice-free areas of the east half, expect waves of 10-15 ft and
heavy freezing spray today and tonight. High pressure will reduce
winds below gales tonight and below 20 kt by Saturday afternoon. The
next feature of note will be a clipper low that approaches
northwestern Lake Superior Monday morning, kicking up wind gusts of
near 25 kt on the east half Monday morning into Tuesday, though
there is uncertainty in the track and timing of that low. Winds will
fall below 20 kt late Wednesday as high pressure moves back over the
Upper Great Lakes.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 10 AM EST /9 AM CST/ this
     morning for MIZ001>003-005-009.

  Winter Weather Advisory until 7 PM EST this evening for MIZ006.

Lake Superior...
  Gale Warning until 1 PM EST this afternoon for LSZ242-263.

  Heavy Freezing Spray Warning until 7 PM EST this evening for
     LSZ242-263.

  Gale Warning until 10 PM EST this evening for LSZ243>248-264-
     265.

  Heavy Freezing Spray Warning until 1 PM EST Saturday for
     LSZ243>251-264>267.

  Gale Warning until 1 AM EST Saturday for LSZ249-250-266.

  Gale Warning until 4 AM EST Saturday for LSZ251-267.

Lake Michigan...
  Gale Warning from 10 AM this morning to 7 PM EST this evening
     for LMZ248-250.

  Heavy Freezing Spray Warning from 10 AM this morning to 7 PM
     EST this evening for LMZ248-250.

&&

DISCUSSION...GS
AVIATION...LC
MARINE...GS
Hazardous weather outlook, Feb 6, 4:54 AM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
454 AM EST Fri Feb 6 2026

MIZ001>007-009>014-084-085-071000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
454 AM EST Fri Feb 6 2026 /354 AM CST Fri Feb 6 2026/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

A period of strong winds and low visibility in blowing snow is
expected over the west and north central this morning. Some
moderate (1/2 inch per hour) snowfall rates could be seen from
time to time as well, especially over the north central this
morning and through the day today for Alger County. See the latest
Winter Weather Advisories for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall and visibility reports
to the National Weather Service via phone, on our website, or
through social media.

LSZ162-240>251-263>267-071000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
454 AM EST Fri Feb 6 2026 /354 AM CST Fri Feb 6 2026/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Northerly gales of 40 to 45 knots are expected over mainly the
eastern half of the lake today into tonight. Heavy freezing spray
spreads across the central and eastern lake Friday into Saturday.
See the latest Open Lake Forecast, Marine Discussion, and Marine
Weather Message for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-071000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
454 AM EST Fri Feb 6 2026

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Northerly gales to 35 knots and heavy freezing spray are expected
today. See the latest Nearshore Zone Forecast and Marine Weather
Message for additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong winds and warming temperatures may create unstable
conditions on ice cover around the Bay of Green Bay early next
week.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

GS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 blizzard. Local standard time, as filed.

Winter Weather, Marquette

When
February 6, 7:00 AM EST to 6:00 PM EST
Where
Marquette forecast zone
Injuries
0 direct, 6 indirect
Reported by
Law Enforcement
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Lake effect snow and blowing snow impacted Marquette County on the 6th, with local law enforcement reporting whiteout conditions at the site of an 18 car accident at 1:32 PM on M-28 in far eastern Marquette County that closed the highway for many hours. Several patients were transported to hospitals in Marquette and Alger counties with non-life-threatening injuries. Key impacts: road closure, vehicle accidents.

Blizzard, Alger

When
February 6, 11:00 AM EST to 8:00 PM EST
Where
Alger forecast zone
Reported by
ASOS
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The ASOS station KP53 Munising Lakeshore reported wind gusts in excess of 35 mph from 11 AM to 8 PM Eastern on the 6th, with webcams supporting low visibility. Key impacts: School closures, road closures.

Winter Weather, Southern Schoolcraft

When
February 6, 11:00 AM EST to February 7, 12:00 AM EST
Where
Southern Schoolcraft forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 4 indirect
Reported by
Broadcast Media
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Broadcast media reported lake effect snow causing portions of US-2 in southern Schoolcraft County to experience near-whiteout conditions and icy roads at the time of a two-vehicle crash that caused the death of a 38-year old woman and 4 other injuries and briefly caused a road closure. Key impacts: road closure, vehicle accidents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Southern Schoolcraft2026-02-0638FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2026Every state in 2026This day in weather historyWarnings in Michigan, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320015, 1320014, 1320018.